What causes an INR to drop after it has been normal for multiple months in a row?

I was just recently diagnosed with APS after an event of cerebral venous thrombosis at age 30. I have been on coumadin for a few months with my INR being within the therapeutic range. All of a sudden it dropped to 1.5 two weeks ago, and today after stopping at the clinic, I was down to 1.3. I came home and did a shot of Lovenox to supplement me until this evening when I take my coumadin.

I do not really feel any different, nor have I done anything different. Does anyone know what causes this? Should I have anymore tests run to rule out other diseases?

Last edited by

9 Replies

oldestnewest
  • Hi, you do seem terribly well informed on the use of Warfarin and APS, but I still feel you should run this by your main clinicians, you can use the very same questions. MaryF

  • Interestingly enough, I noticed a post about increasing exercise impacting the levels, and potentially increasing the dosage of Coumadin. I recently started exercising - much more than I had been doing right after the thrombotic event occurred. I walk as much as 4-6 miles a day, with some weight training if I can fit it in...

  • Hi, What therapeutic range have they put you on? How often do they test you at the lab in the vein? Must be every week at least in the beginning. The INR goes up and down all the time. CONSTANCY in what you eat is the most important thing. I selftest and live in Sweden and try to be at an INR of 3.2 - 3.5.

    I eat K-vit rich vegetables like broccoli and brusselsprout but always the same amount (very important). I never change the tablets but if I am too high in INR I eat just a Little MORE of the K-vit rich vegetables. OBS! If you do that change with the vegetables you can not at the same time change your tablet dose!! Then you do not know where you are. .If they change the tablets it takes up to 72 hours to notice a change in INR. If you change your vegetables rich in K-vit it only takes 12 - 24 hours to change the INR Again; do not do the two changes at the same time!! If you make a change in your tablet-dose - eat the same amount of green vegetables.Wait.

    Still we are all different so one person can need much more of warfarin than another. But when you are in range it should not be necessary to change the tablets but try to change it with the vegetables but do it really very very slow and just a little amount. And wait.

    Make notes. Exercise is good but that will not change your INR in any notible way. It will in the long run but not for the moment.

    Hope I could help you a little. Be patient and come back if you like..

  • Perhaps if you are training very much (I am not) it can change your INR for the moment. I read today that others have had a change by training, Still what I wrote above remains.

    Best wishes from Kerstin in Stockholm

  • When I first started warfarin I joked that the phases of the moon or crossing ones eyes chans one's INR. Mine did settle down after a few months and has remained mostly stable ever since. I'm still not sure if that stability was due to more experience with regulating the diet, or if my body just adapted, or what.

    But don't give up. For many of us things do sort out, and there's always the injectibles, which come with the added bonuses of no blood tests and no dietary restrictions.

  • Thank you guys!! Interestingly enough, my doctor called and said the only thing they can think of, is the increase in exercise. Prior to my DVT occurring, I ran marathons and been part of the "high intensity interval" crossfit training. Part of the diagnosis for my DVT was the severe dehydration I was experiencing. When I was in the hospital, it took my INR longer than most to increase AND once I left the hospital, I told myself I would take it easy for a while. I did the elliptical machine for an hour 3 times a week, etc. Fast forward a few months later, I am feeling like my crazy self again - but only walk....typically 3 - 6 miles a day and then work out at the gym as well 3 - 5 days a week. This has gradually increased over the past month/month and a half...making them believe my body is metabolizing differently. We shall see!

  • there are so many factors that affect Inr what and when you eat weather physical activity or not, I can tell my gp when my inr is changing from how I feel, not everyone reacts to it the same way either.

  • Despite being severely affected by APS, I'm still holding down a full time job in IT Support, though I strongly suspect I really shouldn't be working at all - I literally have to go through the pain barrier everyday. However, I have noticed that exerting myself at work and even not getting my usual rest at the weekends results in my INR dropping from 3.0 to 2.2 or 2.3. My therapeutic range is 2.5 to 3.5 with a target of 3.0. Incidentally, last week, my INR dropped to 2.3 again, after a week of working overtime and feeling physically awful. Yesterday, I had a TIA that left one side of my face and particularly my lips numb! So I guess my INR is still low - or it's dropped even lower. Another symptom of low INR for me is muscle pain all over, especially in my legs, arms and back.

  • Hi, It also depends on how often you test the INR. I selftest and sometimes I must do it every day it it has changed very much. I have Lupus Anticoagulant which makes the INR erratic. Between your usual tests the INR may change without your knowing it.

    Hope you tell your doctor about the TIA. Perhaps you should not be as low as 2.5. Most of the time I am over 3.0. My therapeutic range is 2.5 - 3.5 The doctors are so afraid that we shall have a bleed.

    Take care and good luck.

    Best wishes from Kerstin in Stockholm

You may also like...